Arizona, 2004

Heavy Snow in Arizona, December 5 to 6, 2004

December 5 to 6, 2004 · NWS TWC · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Dec 4, 9:40 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 4, 9:40 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 PM MST SAT DEC 4 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS ARIZONA
TONIGHT...PROVIDING ADDITIONAL SCATTERED VALLEY RAIN AND MOUNTAIN
SNOW SHOWERS. ANOTHER STORM SYSTEM WILL BRING AN INCREASED CHANCE OF
VALLEY RAIN AND MOUNTAIN SNOW SUNDAY NIGHT AND MONDAY. IMPROVING
WEATHER WILL OCCUR STARTING MONDAY AFTERNOON WITH DRY WEATHER FOR
MUCH OF SOUTHEAST ARIZONA DURING THE UPCOMING WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED MOSTLY LESS THAN 35
DBZ ECHOES ACROSS MUCH OF SE AZ AT 0425Z. FAR WRN PIMA COUNTY WAS
VOID OF PRECIP ECHOES. IR SATELLITE IMAGERY INDICATED BROKEN-
OVERCAST LOW-LEVEL CLOUDS ACROSS ALL BUT FAR WRN PIMA COUNTY WHERE
MOSTLY CLEAR SKIES PREVAILED. A FEW LIGHTNING STRIKES HAVE BEEN
DETECTED DURING THE PAST 30 MINUTES NEAR THE INTERNATIONAL BORDER SE
OF ORGAN PIPE. HAVE NOTED A GRADUAL INCREASE IN AREAL COVERAGE
ACROSS CENTRAL PIMA COUNTY DURING THE PAST 30 MINUTES AS WELL. WATER
VAPOR IMAGERY DEPICTS UPPER LOW/VORT MAX MOVING INTO FAR WRN PIMA
COUNTY AT THIS TIME AND THIS FEATURE WAS WELL INITIALIZED BY THE
05/00Z ETA.

GIVEN THE ABOVE DIAGNOSTICS OPTED TO ISSUE SNOW ADVISORY REST OF
TONIGHT ZONES 019/030/033 ABOVE 6000 FT UNTIL 05/12Z. MT. LEMMON
REPORTED 6 INCHES NEW SNOW AND THIS AMOUNT SUPPORTS NOTION OF
ADVISORY-CRITERIA SNOW BEING ACHIEVED BY SUN MORNING. GIVEN THE
FAIRLY WIDESPREAD ONE-QUARTER TO ONE-HALF INCH RAINS THIS AFTERNOON
FROM TUCSON VICINITY EWD...OPTED TO MENTION AREAS OF FOG DEVELOPING
TONIGHT CENTRAL/ERN SECTIONS AS LOW-CLOUDS GRADUALLY ERODE.

NEXT UPPER LOW NEAR 34N/128W AT THIS TIME PROGGED TO MOVE SEWD
TONIGHT THROUGH ABOUT MIDDAY SUN...THEN MOVE EWD ACROSS THIS
FORECAST AREA LATE SUN NIGHT/EARLY MON. 05/00Z GFS DEPICTS A
STRONGER CLOSED-LOW...SOMEWHAT NEGATIVE-TILT SYSTEM...VERSUS ETA
WHICH DEPICTS OPEN WAVE SYSTEM. IF GFS SOLUTION IS REALIZED THEN
INHERITED FORECASTS OF STRONGER SYSTEM APPEARS PLAUSIBLE. MORE
TRANQUIL PATTERN IN THE OFFING DURING THE MIDDLE AND LATTER PART OF
THE WEEK AS THE SRN STREAM BECOMES LESS ACTIVE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
        SNOW ADVISORY UNTIL 05/12Z AZZ019-030-033 ABOVE 6000 FT.

&&

BF
Hazardous weather outlook, Dec 4, 9:00 PM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
900 PM MST SAT DEC 4 2004

AZZ019-030-033-051400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-TUCSON
METRO/MARANA/GREEN VALLEY-
900 PM MST SAT DEC 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENLEE...GRAHAM...AND
EASTERN PIMA COUNTIES

.DAY ONE...REST OF TONIGHT

...SNOW ADVISORY IN EFFECT UNTIL 5 AM MST SUNDAY ABOVE 6000 FEET...

A STORM SYSTEM WILL BRING VALLEY RAIN AND MOUNTAIN SNOW TO THE AREA
TONIGHT. SNOW ACCUMULATIONS OF 3 TO 6 INCHES ABOVE 6000 FEET ARE
EXPECTED BY SUNDAY MORNING. SNOW SHOWERS ARE EXPECTED TO DECREASE
TOWARD MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER SYSTEM WILL MOVE INTO THE REGION BY LATE SUNDAY...BRINGING
ADDITIONAL VALLEY RAIN AND MOUNTAIN SNOW TO THE AREA SUNDAY
AFTERNOON AND NIGHT. SOME MOUNTAIN LOCATIONS COULD RECEIVE
SIGNIFICANT SNOW ACCUMULATIONS. SNOW LEVELS ARE EXPECTED TO DROP TO
4500 FEET BY EARLY MONDAY MORNING...WITH TOTAL ACCUMULATIONS OF 3 TO
8 INCHES POSSIBLE ABOVE 6000 FEET...AND LOCALLY HIGHER AMOUNTS ABOVE
8000 FEET.

IMPROVING WEATHER IS EXPECTED MONDAY AFTERNOON WITH DRY AND
GRADUALLY WARMER CONDITIONS TUESDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Greenlee

When
December 5, 1:00 AM MST to December 6, 11:00 AM MST
Where
Northern Greenlee forecast zone
Reported by
OFFICIAL NWS OBS.

Hannangan Meadow Lodge, an official National Weather Service Cooperative Observer, located at 9,160 feet in the White Mountains, reported a storm total snowfall amount of 20.5 inches. Blue Vista, located at 9,346 feet reported 13 inches for storm total, while Rose Peak located at 8,786 feet reported a storm total snowfall amount of 16 inches. Grey Peak reported 7 inches, and the Department of Transportation reported 3 inches of snow on Highway 78 near the New Mexico/Arizona border.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429264.